The most commonly implicated antibiotics are known as the “4Cs” and include:
• Ciprofloxacin (and the other quinolones)
spread the infection to others.
The epidemiology of CDAD has changed a lot over the last 5 years or so. When I first started in microbiology in 2001 CDAD was a hospital problem which was on the increase. The driving force behind it was the over reliance on the cephalosporins: pneumonia was treated with Cefuroxime and Clarithromycin, abdominal infections got Cefuroxime and Metronidazole or “Cef & Met” and pyelonephritis was treated with Cefuroxime and Gentamicin. As a result hospitals with a high incidence of CDAD were advised to switch to using quinolones as these were deemed safe. But it wasn’t long before the honeymoon was over and the 027 strain of C. difficile came into the UK from Canada. Quinolones, ironically, then became the main driver of CDAD.
A lot of effort has been made to control the national “epidemic” of CDAD and since 2008 the number of cases per year of CDAD in the UK have reduce from 55,000 to 15,000. More interestingly, there has also been a shift in where the majority of these cases are occurring; in 2008 60% were in hospital but in 2013 60% were in primary care and whilst the overall numbers have reduced, locally we are seeing the number of community cases increasing! My gut feeling (gut...diarrhoea…ha ha) is that we will see an increase in community cases and that the management of these patients will remain with the primary care physician.
So do you know how this problem should be managed in primary care?
It is important to make a quick diagnosis of CDAD in patients with diarrhoea so they can be treated as soon as possible.
1. CDAD should be considered in any patient with diarrhoea
• Is over the age of 65 years
• OR has received antibiotics within the preceding month
• OR has been a hospital inpatient within the preceding month
Patients with diarrhoea without these risk factors do not need to be tested for CDAD.
2. Send a stool specimen and form stating relevant risk factors (see point 1) to the microbiology laboratory and request C. difficile toxin testing. All UK microbiology laboratories should be able to turn this test around within 24 hours of receiving the sample, even at weekends
3. Any patient with diarrhoea from any cause should be given advice about toilet hygiene and hand washing. It doesn’t matter what the cause of the diarrhoea is, any bacteria in the gut can be transmitted in faeces
If the result is positive, or the diagnosis is strongly suspected before the result is available, the next step is to assess the severity of the infection: can the patient be managed in the community or do they need admitting to a hospital, and what antibiotics should be used to treat the CDAD?
Risk factors for severe infection include:
• Age > 85 years
• Temperature > 38.5oC
• Severe abdominal pain or distension
If blood or radiological investigations available severe infection also includes:
• Rising creatinine
• White blood cell count >15 x 109/L OR < 1.5 x 109/L
• Colonic dilatation on abdominal X-ray
Any patient with risk factors for severe infection should be
referred to a hospital for assessment by gastroenterology and the general surgeons. Patients with milder infections can be managed in primary care.
Primary Care Treatment
Stop the offending antibiotic. If the patient still requires
treatment for another infection then discuss the options with a Microbiologist if available.
The normal treatment of mild or non-severe CDAD:
PO Metronidazole 500mg TDS for 14 days
If Metronidazole contraindicated: PO Vancomycin 125mg QDS for 14 days
There is no need to test for cure in patients who are
asymptomatic as the test can remain positive for up to 6 weeks after stopping treatment.
Up to 30% of patients will have a recurrence of their CDAD. Half of these are reacquisition and half are relapse of the original infection. The 1st recurrence should be treated as if it is a new episode with an assessment of severity and either Metronidazole or Vancomycin. Further relapses need more complicated regimens with tapering courses of antibiotics, newer agents such as Fidaxomicin or even consideration for faecal bacteriotherapy, commonly known as a faecal transplant or a human probiotic infusion...yes, really! These recurrent relapses should be treated with the help of a microbiologist and gastroenterologist if available.
Wash–up or RCA!
The final aspect of the management of CDAD is to perform a Root Cause Analysis (RCA) to see if any lessons need to be learnt in order to prevent other patients acquiring C. difficile in the future. This should not be seen as a way of punishing someone for any aspect of the patient’s management but rather as a tool to help learn and inform future practice. It used to be that RCAs for CDAD were only carried out for hospital infections but this is no longer the case, now the Department of Health require RCAs to be completed for all community infections too. Done properly it is a useful tool for improving patient care.
The common avoidable root causes (now known as lapses in care) for why patients get CDAD in primary care might include:
• Failure to implement infection control procedures including hand hygiene for patients with diarrhoea
• Poor cleaning of the environment when a patient has
• Inappropriate choice, dose or duration of antibiotic to treat
• Recurrent inappropriate courses of antibiotics
So hopefully you now agree that the management of Clostridium difficile Associated Disease is pas difficile - “not difficult”. The most important points are:
• Hygiene advice for patients with diarrhoea
• Send a stool sample for C. difficile toxin testing
• Assess for severity of infection
• Stop the predisposing antibiotics
• Start treatment for CDAD
• Perform Root Cause Analysis